Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 12:48 PM CDT for Poweshiek County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2000, 12:48 PM CDT (17:48 UTC)
- Expired
- May 18, 2000, 1:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 181749 SVRDSM IAC157-181815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1248 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 120 PM CDT * AT 1248 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTH OF BROOKLYN...OR ABOUT 45 MILES NORTH OF OTTUMWA...MOVING NORTHWEST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 120 PM CDT... BROOKLYN GRINNELL OTHER SEVERE STORMS OVER EASTERN JASPER COUNTY WILL BE MOVING NORTHEAST AROUND 20 MPH...REACHING SEARSBORO TO GRINNELL BY 110 PM. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN ALL OF POWESHIEK COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4152 9275 4158 9232 4186 9231 4186 9277 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 18, 8:50 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 850 AM CDT THU MAY 18 2000 WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND CUT BACK ON MORNING PRECUIP WORDING SOUTH. BEST SEVERE POTENTIAL NOW LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST OF I-35. GOOD MINI SUPERCELL DAY. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| May 18, 10:34 AM CDT | Tornado Warning | DMX | Adair, Cass | 21 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 31 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 31 min |
| May 18, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 31 min |
| May 18, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| May 18, 11:00 AM CDT | Tornado Warning | DMX | Audubon, Cass | 30 min |
| May 18, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Dickinson | 10 min |
| May 18, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 28 min |
| May 18, 11:36 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
| May 18, 11:51 AM CDT | Tornado Warning | DMX | Polk, Warren | 29 min |
| May 18, 12:07 PM CDT | Tornado Warning | DMX | Jasper, Marion | 28 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.